Alert archive / Texas / Tornado Warnings in 2008

Tornado Warning 70, NWS San Angelo, TX

May 14, 2008San Saba County, Texas

NWS San Angelo, TX issued this tornado warning at May 14, 2008, 7:01 PM CDT for San Saba County, Texas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2008, 7:01 PM CDT (00:01 UTC)
Expired
May 14, 2008, 7:45 PM CDT
In force
44 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County San Saba County, TX

The radar

The Ft Hood radar (KGRK), 120 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 7:05 PM CDTHAIL 0.754 Ese Algerita, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 3:50 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2008-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 726 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2008-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
726 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSJT 150003
TORSJT
TXC411-150045-
/O.NEW.KSJT.TO.W.0070.080515T0001Z-080515T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
701 PM CDT WED MAY 14 2008

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  SAN SABA COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 745 PM CDT

* AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES SOUTH OF
  ALGERITA...MOVING EAST AT 42 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  SAN SABA BY 705 PM CDT...
  CHEROKEE BY 710 PM CDT...
  CHAPPEL AND US-190 NEAR THE SAN SABA-LAMPASSES COUNTY LINE BY 720
  PM CDT...
  BEND BY 725 PM CDT...

THIS STORM HAS HAD A HISTORY OF PRODUCING UP TO GOLFBALL SIZE HAIL 
AND DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 70 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. IF NO
BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. IF IN
MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL
SHELTER.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR WEST CENTRAL TEXAS.

THIS WARNING EXTENDS THE PREVIOUS TORNADO WARNING THAT IS IN EFFECT 
FOR SAN SABA COUNTY.

LAT...LON 3093 9840 3091 9860 3098 9898 3135 9894
      3130 9859 3128 9860 3117 9851 3112 9854
      3111 9845 3106 9847 3104 9843 3100 9844
TIME...MOT...LOC 0001Z 277DEG 36KT 3111 9880

$$

LACY
3 follow-up statements
000 
WWUS54 KSJT 150015
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
714 PM CDT WED MAY 14 2008

TXC411-150045-
/O.CON.KSJT.TO.W.0070.000000T0000Z-080515T0045Z/
SAN SABA TX-
714 PM CDT WED MAY 14 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR SAN SABA
COUNTY...

AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE STRONG ROTATION WITH THIS STORM.  THE CIRCULATION WAS 
LOCATED 6 MILES NORTHWEST OF CHAPPEL...OR 8 MILES SOUTHEAST OF SAN 
SABA...MOVING EAST AT 41 MPH.

THE TORNADO WILL BE NEAR...
  CHAPPEL BY 720 PM CDT...
  BEND BY 725 PM CDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR WEST CENTRAL TEXAS.

LAT...LON 3093 9840 3091 9860 3098 9898 3135 9894
      3130 9859 3128 9860 3117 9851 3112 9854
      3111 9845 3106 9847 3104 9843 3100 9844
TIME...MOT...LOC 0014Z 277DEG 36KT 3109 9865

$$
000 
WWUS54 KSJT 150026
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
725 PM CDT WED MAY 14 2008

TXC411-150045-
/O.CON.KSJT.TO.W.0070.000000T0000Z-080515T0045Z/
SAN SABA TX-
725 PM CDT WED MAY 14 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR EASTERN
SAN SABA COUNTY...

AT 722 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM WITH STRONG ROTATION.  THIS TORNADO WAS LOCATED
NEAR CHAPPEL...OR 13 MILES SOUTHEAST OF SAN SABA...MOVING EAST AT 41
MPH.

THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF EASTERN
SAN SABA COUNTY.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING UP 
TO GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS IN EXCESS 
OF 70 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR WEST CENTRAL TEXAS.

LAT...LON 3091 9860 3094 9869 3128 9877 3130 9860
      3127 9860 3117 9851 3112 9854 3111 9845
      3106 9847 3104 9843 3096 9843 3093 9840
TIME...MOT...LOC 0025Z 277DEG 36KT 3107 9852

$$

LACY
000 
WWUS54 KSJT 150043
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
742 PM CDT WED MAY 14 2008

TXC411-150052-
/O.EXP.KSJT.TO.W.0070.000000T0000Z-080515T0045Z/
SAN SABA TX-
742 PM CDT WED MAY 14 2008

...THE TORNADO WARNING FOR EASTERN SAN SABA COUNTY WILL EXPIRE AT 745
PM CDT...

THE STRONG ROTATION NOTED ON RADAR HAS MOVED EAST OUT OF THE COUNTY. 
THEREFORE...THE TORNADO WARNING IN EFFECT FOR SAN SABA COUNTY WILL 
BE ALLOWED TO EXPIRE AT 745 PM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR WEST CENTRAL TEXAS.

LAT...LON 3091 9860 3094 9869 3128 9877 3130 9860
      3127 9860 3117 9851 3112 9854 3111 9845
      3106 9847 3104 9843 3096 9843 3093 9840
TIME...MOT...LOC 0042Z 277DEG 36KT 3103 9833

$$

LACY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 14, 3:29 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, May 14, 3:29 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
329 PM CDT WED MAY 14 2008

.SHORT TERM...
MOST OF THE EFFORT TODAY PUT INTO THE COMPLICATED SHORT TERM THIS
AFTERNOON. CONVECTION FROM EARLIER THIS MORNING LEFT A WORKED OVER
AIR MASS...WHICH IS JUST NOW STARTING TO SHOW SIGNS OF
DESTABILIZING...WITH CAPE VALUES RUNNING AROUND 1500 ACROSS THE
CENTRAL COUNTIES TO PUSHING 2500 ACROSS THE SOUTHEAST. MEANWHILE...NEARLY
STATIONARY FRONTAL BOUNDARY DRAPED FROM SOMEWHERE AROUND BROWNWOOD
BACK TO SAN ANGELO AND THEN NORTHWEST TO MIDLAND. LIFT WITH THE UPPER
LOW OUT ACROSS NEW MEXICO HAS GENERATED STORMS OUT ALONG THE TEXAS
AND NEW MEXICO BORDER...AND EXPECT THAT BETWEEN A JET MAX THAT
WILL ROUND THE BASE OF THE LOW AND MOVE INTO THE AREA...AND WHATS
LEFT OF THE FRONTAL BOUNDARY...STORMS SHOULD START TO BECOME MORE
WIDESPREAD ACROSS WEST CENTRAL TEXAS OVER THE NEXT HOUR OR TWO.

HAVE SEEN BETTER SHEAR AND INSTABILITY...BUT BOTH ARE MORE THAN
SUFFICIENT FOR SUPERCELLS. LARGE HAIL STILL LOOKS LIKE THE MAIN
THREAT...BUT ANY STORMS THAT CAN CROSS OR TRACK ALONG THE FRONTAL
BOUNDARY WILL HAVE AN INCREASED TORNADO THREAT AS WELL.

STILL NOT ENTIRELY SURE HOW WELL THE AIR MASS WILL RESPOND ONCE
THE STORMS GET GOING...IF NOTHING ELSE BECAUSE LOW LEVEL WIND FIELDS
INCLUDING THE MOISTURE INFLOW REMAIN WEAK. WILL RUN CHANCE POPS
PRETTY MUCH AREAWIDE FOR TONIGHT AND SEE HOW THE SITUATION
DEVELOPS.

ONCE THE UPPER LOW WEAKENS AND MOVES OUT LATER TONIGHT...COLD
FRONT DROPS THROUGH THE REGION. POPS BEGIN TO DROP AND COOLER
TEMPERATURES WITH QUITE A BIT OF CLOUD COVER WILL PREVAIL.

.LONG TERM...

UPPER TROUGH STILL OUT ACROSS THE AREA THROUGH THE WEEKEND...BUT
PREFER THE GENERAL HANDLING OF THE SITUATION OF THE ECMWF TO THE
GFS. THUS...WILL TRY TO LIMIT POPS TO JUST THE SOUTHWEST PORTIONS
OF THE AREAS AS MUCH AS POSSIBLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 54  75  53  76 /  40  10  10  10
SAN ANGELO 	 59  79  54  76 /  30  20  20  10
JUNCTION 	 61  79  56  79 /  30  20  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, May 14, 2:13 PM CDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
213 PM CDT WED MAY 14 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-151915-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
213 PM CDT WED MAY 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL STORM SYSTEM WILL MOVE NORTHEAST FROM SOUTHERN NEW
MEXICO INTO THE TEXAS PANHANDLE THIS EVENING. AS THIS SYSTEM
MOVES THROUGH THE AREA...THERE WILL BE A CHANCE OF SCATTERED
THUNDERSTORMS DEVELOPING LATER THIS AFTERNOON AND EVENING. SOME OF
THESE STORMS MAY REACH SEVERE LIMITS...THE MAIN THREATS BEING
LARGE HAIL AND DAMAGING WINDS. THERE IS ALSO THE POSSIBILITY OF
ISOLATED TORNADOES. LOCALLY HEAVY RAIN WILL BE ALSO BE POSSIBLE IN
THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS WEST CENTRAL TEXAS
LATER THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, May 14, 6:14 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
614 PM CDT WED MAY 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             11 S PAINT ROCK         31.35N 99.93W
05/14/2008  E1.00 INCH       CONCHO             TX   TRAINED SPOTTER

&&

24
Local storm report, May 14, 6:40 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
640 PM CDT WED MAY 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TSTM WND GST     3 NNE BRADY             31.18N 99.32W
05/14/2008  M69.00 MPH       MCCULLOCH          TX   AWOS

            WIND GUST OF 60 KTS RECORDED AT BRADY AIRPORT AWOS BEFORE
            POWER WENT OUT.

&&

24
Local storm report, May 14, 6:44 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
644 PM CDT WED MAY 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     SW BRADY                31.13N 99.34W
05/14/2008                   MCCULLOCH          TX   PUBLIC

            REPORT OF SMALL TREE LIMBS DOWN IN BRADY.

&&

24
Local storm report, May 14, 6:50 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
650 PM CDT WED MAY 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             NW POTOSI               32.34N 99.69W
05/14/2008  E3.00 INCH       TAYLOR             TX   BROADCAST MEDIA

            REPORT OF 3.5 INCH HAIL IN POTOSI.

&&

24
Local storm report, May 14, 6:56 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
656 PM CDT WED MAY 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TORNADO          4 W BRADY               31.14N 99.40W
05/14/2008                   MCCULLOCH          TX   LAW ENFORCEMENT

            DAMAGE TO TREES NEAR BRADY LAKE.

&&

24
Local storm report, May 14, 7:01 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
701 PM CDT WED MAY 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             SSE EULA                32.34N 99.56W
05/14/2008  E2.75 INCH       CALLAHAN           TX   AMATEUR RADIO

&&

24

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:13 PM CDTTornado WarningSJTCallahan32 min
May 14, 7:33 PM CDTSevere Thunderstorm WarningSJTMcCulloch, Menard42 min
May 14, 7:37 PM CDTSevere Thunderstorm WarningSJTBrown23 min
May 14, 7:50 PM CDTSevere Thunderstorm WarningSJTKimble, Menard, Sutton55 min
May 14, 8:17 PM CDTSevere Thunderstorm WarningSJTMason43 min
May 14, 8:51 PM CDTSevere Thunderstorm WarningSJTMcCulloch, San Saba24 min
May 14, 8:53 PM CDTSevere Thunderstorm WarningSJTMason37 min
May 14, 8:56 PM CDTSevere Thunderstorm WarningSJTSan Saba49 min
May 14, 9:00 PM CDTSevere Thunderstorm WarningSJTKimble, Mason60 min

Nearby

Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.